Georgia, 2009Hail and Damaging Winds in Georgia, August 5, 2009
August 5, 2009 · NWS FFC · 6 events in 4 counties and zones
Unstable northwest flow aloft persisted across the area. A cold front continued to slowly approach from the northwest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unstable northwest flow aloft persisted across the area. A cold front continued to slowly approach from the northwest. However, a pre-frontal trough was located across northeast and north central Georgia. This feature served as a focusing mechanism for scattered showers and thunderstorms to develop during the afternoon and evening, especially across east central and central Georgia. A few of the thunderstorms became marginally severe and produced penny-sized hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 5, 4:45 AM EST, 9 hours 10 minutes earlier.
Area forecast discussion, Aug 5, 4:45 AM EST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 AM EDT WED AUG 5 2009
.SHORT TERM /TODAY THROUGH FRIDAY/...
MODELS INDICATE A SOUTHEASTWARD MOVING SHORT WAVE CROSSING THE CWA
THIS AFTERNOON AND EVENING. THIS...COMBINED WITH VARIOUS OUTFLOW
BOUNDARIES LEFT FROM OVERNIGHT MCS COULD AID IN SCATTERED TO
NUMEROUS THUNDERSTORMS TODAY AND TONIGHT. HAVE GONE WITH LIKELY
FOR THE NORTH AND CHANCE ELSEWHERE. SOME DRYING SHOWN FOR THURSDAY
AS UPPER TROUGH BEGINS MOVING OFF THE EAST COAST. HAVE SHADED POPS
BACK TO SLIGHT CHANCE MOST AREAS...EXCEPT CHANCE FOR PORTIONS OF
CENTRAL. TEMPERATURES GENERALLY LOW TO MID 90S TODAY...HOWEVER ANY
CLOUDINESS FROM MID MISSISSIPPI VALLEY MCS COULD AFFECT HIGHS.
OTHERWISE HIGHS IN THE LOW TO MID 90S THROUGH THE SHORT TERM
EXCEPT FOR UPPER 80S IN THE NORTHEAST.
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPPER RIDGE BUILDING OVER THE SOUTHEAST. HOT TEMPERATURES AND
MAINLY DIURNAL CONVECTION SHOULD BE THE DOMINANT FEATURES.
&&
.AVIATION...
CURRENT RADAR LOOP SHOWS SHOWS A LARGE OUTFLOW BOUNDARY SWEEPING
SOUTHWARD THROUGH THE STATE THIS MORNING. THIS BOUNDARY WILL ACT AS
A FOCUSING MECHANISM FOR SHRA/TSRA DEVELOPMENT THIS AFTERNOON AND
EVENING ACROSS THE REGION. CURRENTLY THERE ARE NO ISSUES WITH
MORNING FOG BUT STILL THINK THERE MAY BE SOME ISOLATE AREAS JUST
BEFORE SUNRISE. NOT EXPECTING VSBYS TO GET LOWER THAT 4-5SM...AND
SHOULD DISSIPATE SHORTLY AFTER SUNRISE. WINDS WILL CONTINUE OUT OF
THE WEST TO NW AT 5-10 KTS. SHOULD KEEP MAINLY VFR CONDITIONS
THROUGH THE DAY EXCEPT IN AND AROUND ANY TSRA DEVELOPMENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 93 68 93 67 92 / 40 30 20 10 20
ATLANTA 91 71 91 70 90 / 40 30 20 10 20
BLAIRSVILLE 83 66 90 62 87 / 60 20 20 10 20
CARTERSVILLE 89 66 90 63 91 / 60 20 20 10 20
COLUMBUS 94 74 93 71 94 / 30 30 20 10 20
GAINESVILLE 88 69 90 68 89 / 50 30 20 10 20
MACON 94 71 94 70 95 / 30 30 20 20 20
ROME 91 68 91 65 94 / 60 20 20 10 20
PEACHTREE CITY 91 68 91 67 91 / 40 30 20 10 20
VIDALIA 94 70 92 71 94 / 30 30 30 20 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
41
Hazardous weather outlook, Aug 5, 5:08 AM EST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
608 AM EDT WED AUG 5 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
608 AM EDT WED AUG 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE STORMS EXPECTED TONIGHT ACROSS NORTH AND CENTRAL
GEORGIA.
.SYNOPSIS...
WIDESPREAD CONVECTION ACROSS THE MID MISSISSIPPI AND TENNESSEE
VALLEYS IS PUSHING AN OUTFLOW BOUNDARY SOUTHWARD ACROSS CENTRAL
ALABAMA AND GEORGIA THIS MORNING.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. GUSTY WINDS AND SMALL
HAIL WILL ALSO BE POSSIBLE. THE BEST CHANCES FOR STRONGER
THUNDERSTORM DEVELOPMENT WILL BE OVER NORTH AND CENTRAL GEORGIA THIS
AFTERNOON AND EVENING.
.DISCUSSION...
WIDESPREAD CONVECTION ACROSS THE MID MISSISSIPPI AND TENNESSEE
VALLEYS IS PUSHING AN OUTFLOW BOUNDARY SOUTHWARD ACROSS CENTRAL
ALABAMA AND GEORGIA THIS MORNING. THIS BOUNDARY AND THE MID-LEVEL
TROUGH CROSSING THE REGION SHOULD COMBINE TO FOCUS CONVECTIVE
REDEVELOPMENT THE AFTERNOON ACROSS NORTH AND CENTRAL GEORGIA. WHILE
DEEP-LAYER SHEAR WILL REMAIN WEAK...CAPES WILL GET INTO THE 1500 TO
3000 RANGE ALONG WITH LIFTED INDICES AROUND -4 TO -5. THESE
CONDITIONS ALONG WITH A VERY MOIST ATMOSPHERE WILL HELP TO CREATE AN
ENVIRONMENT PRIMED FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WITH ISOLATED SEVERE STORMS THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...ESPECIALLY
DURING THE AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Aug 5, 1:19 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
219 PM EDT WED AUG 5 2009
GAZ074-084-051900-
219 PM EDT WED AUG 5 2009
...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS OF 40 MPH AND OCCASIONAL
LIGHTNING IN PARTS OF WILKINSON AND WASHINGTON COUNTIES UNTIL 300 PM
EDT...
AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MCINTYRE...AND MOVING EAST AT 15 TO 20 MPH.
WIND GUSTS OF 40 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING ARE
LIKELY AS THIS STORM MOVES ACROSS EASTERN WILKINSON AND WESTERN
WASHINGTON COUNTIES THROUGH 300 PM EDT. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE MCINTYRE...TOOMSBORO...HEBRON AND OCONEE.
Special weather statement, Aug 5, 1:20 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
220 PM EDT WED AUG 5 2009
GAZ092-093-095-105-051900-
220 PM EDT WED AUG 5 2009
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SCHLEY...
MACON...HOUSTON AND DOOLY COUNTIES UNTIL 300 PM EDT...
AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM NEAR HENDERSON TO LA CROSSE...MOVING EAST
AT 10 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS SCHLEY...MACON...HOUSTON AND DOOLY COUNTIES THROUGH 300 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WINCHESTER...
WHITEWATER STATE PARK...FOUNTAINVILLE...MONTEZUMA...OGLETHORPE...LA
CROSSE...BUMPHEAD...MOSS OAK...GROVE PARK...FIVE POINTS...DOOLING...
BYROMVILLE...CLINCHFIELD...GROVANIA AND HAYNEVILLE. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 5, 1:47 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
247 PM EDT WED AUG 5 2009
GAZ038-039-051930-
247 PM EDT WED AUG 5 2009
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
WILKES AND OGLETHORPE COUNTIES UNTIL 330 PM EDT...
AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VESTA...MOVING EAST AT 20 MPH.
WIND GUSTS OF 45 MPH...PEA SIZED HAIL...AND FREQUENT LIGHTNING ARE
LIKELY AS THIS STORM MOVES ACROSS NORTHERN WILKES AND NORTHWEST
OGLETHORPE COUNTIES THROUGH 330 PM EDT. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE POINT PETER...VESTA...JACKSONS CROSSROADS...
MALLORYSVILLE...DELHI...NORMAN AND TIGNALL.
Event by event
3 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Sumter
- When
- August 5, 1:55 PM EST to 2:00 PM EST
- Where
- Sumter County, 1 mi NW of Americus to 1 mi SE of Americus
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 32.080, -84.242
The Sumter County 911 Center reported that a few power lines were blown down in the Americus area as a line of thunderstorms moved through.
Thunderstorm Wind, Bibb
- When
- August 5, 2:28 PM EST to 2:32 PM EST
- Where
- Bibb County, 2 mi NW of (Mcn)wilson Arpt Mac to 0.5 mi SE of (Mcn)wilson Arpt Mac
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 32.721, -83.674
The Bibb County 911 Center reported that several trees were down in the northeast portion of the county, near Cross Keys.
Hail, Emanuel
- When
- August 5, 4:53 PM EST to 5:00 PM EST
- Where
- Emanuel County, 4 mi NE of Oak Park to Stillmore
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.411, -82.272
The public observed penny-sized hail between Oak Park and Stillmore.
Lightning, Emanuel
- When
- August 5, 4:53 PM EST
- Where
- Emanuel County, Stillmore
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 32.430, -82.220
The Emanuel County 911 Center reported that lightning struck a power pole and set it on fire.
Thunderstorm Wind, Bibb
- When
- August 5, 6:05 PM EST to 6:10 PM EST
- Where
- Bibb County, 1 mi N of Macon to 4 mi S of Macon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 32.834, -83.650
The public and the Bibb County 911 Center reported that numerous trees, some large, were down generally on the south side of Macon.
Hail, Warren
- When
- August 5, 6:56 PM EST to 7:05 PM EST
- Where
- Warren County, 3 mi WNW of Norwood to Norwood
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.487, -82.768
The public observed penny-sized hail in the north central part of the county, near and just west of Norwood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Pennsylvania, August 5, 20091 death · 1 event
- Heat in California, August 5, 20091 death · 1 event
- Flash Flood and Hail in Arkansas, August 5, 20091 injured · $1.5 million · 70 kt wind · 31 events
- Flash Flooding and Hail in Arkansas, August 5, 2009$552,000 · 3 in hail · 17 events
- Flood and Lightning Strikes in Rhode Island, August 5, 20099 injured · $20,000 · 3 events
- Damaging Winds in Texas, August 5, 20091 injured · $196,000 · 65 kt wind · 13 events
- Hail and Damaging Winds in South Carolina, August 5, 20093 injured · $55,000 · 1 in hail · 22 events
- Hail and Damaging Winds in North Carolina, August 5, 2009$100,000 · 60 kt wind · 27 events
- Hail and Damaging Winds in North Carolina, August 5, 2009$41,000 · 55 kt wind · 40 events
- Hail and Damaging Winds in Oklahoma, August 5, 2009$83,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Virginia, August 5, 2009$34,000 · 55 kt wind · 32 events
- Hail and Damaging Winds in Kansas, August 5, 2009$90,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193066, 193067, 193068, 193069, 193070, 193071.